Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 42, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 24, 1998, 2:19 AM CDT for Delaware County, Iowa. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 2:19 AM CDT (07:19 UTC)
- Expired
- Jun 24, 1998, 3:25 AM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 2:45 AM CDT | Thunderstorm Wind 75 | Greeley, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
779 WFUS1 KMLI 240721 RRA TORMLI IAC055-240825- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 219 AM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... DELAWARE COUNTY IN NORTHEASTERN IOWA * UNTIL 325 AM CDT * AT 218 AM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 41 MILES NORTH OF CEDAR RAPIDS OR 7 MILES SOUTHWEST OF EDGEWOOD MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... EDGEWOOD AROUND 235 AM CDT DELAWARE AROUND 235 AM CDT ONEIDA AROUND 235 AM CDT GREELEY AROUND 235 AM CDT EARLVILLE AROUND 245 AM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR TPH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:14 AM CDT, 5 minutes earlier.
Area forecast discussion, Jun 24, 2:14 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 AM CDT WED JUN 24 1998 06Z SURFACE ANALYSIS HAS WARM FRONT INTO SOUTHERN IOWA/CENTRAL ILLINOIS WITH A TROF ACROSS NORTHERN IOWA/SOUTHERN WISCONSIN. MESOSCALE IS VERY NOISY WITH A MESOHIGH AT KMCW AND NUMEROUS OUTFLOW BOUNDARIES. PROFILER AND WATER VAPOR IMAGERY HAVE A SHORTWAVE MOVING THROUGH NORTHERN IOWA AND ANOTHER UPSTREAM IN WESTERN KANSAS. A 50 KT LLJ RUNS FROM THE TEXAS PANHANDLE INTO IOWA. ISODROSOTHERM ANALYSIS HAS LOW 70 DEW POINTS ACROSS ALL BUT FAR NORTHWEST ILLINOIS. IR IMAGERY SHOWED WARMING TOPS BUT LAST FEW IMAGES SHOWS COOLING TOPS AGAIN. DVN 88D ALSO SHOWS REFLECTIVITY GRADIENT HAS SUDDENLY STRENGTHENED PAST SEVERAL SCANS. PROBLESM ARE INITIAL SEVERE/PRECIP CHANCES THEN CLOUDS AND HIGH TEMPERATURES. ETA/AVN APPEAR TO HAVE INITIALIZED THE BEST OF THE 00Z MODELS IN OVERALL RESPECT TO THE SYNOPTIC FEATURES. ETA/AVN PUSH SHIFT THE LLJ EAST EARLY THIS MORNING AND SLOWLY PUSH WARM FRONT NORTH DURING THE DAY. CURRENT STRONG/SVR MCS WILL CONTINUE FOR NEXT SEVERAL HOURS. RADAR TRENDS LIKELY THE BEST WAY TO LINE UP PRECIP CHANCES FOR NEW ZONES. CURRENT THINKING IS THAT SOUTH OF I80 WILL REMAIN DRY AS CAPPING ATMOSPHERE BEHIND WARM FRONT IS ALREADY IN PLACE. NORTH OF I80 CONTINUE MENTION OF SCATTERED TSRA IOWA ZONES AND CHANCE FOR ILLINOIS ZONES. IOWA ZONES LIKELY HAVE BEST CHANCES FOR SEVERE AND SHOULD BE INCLUDED IN ZONES. DECREASING CLOUDS LATER THIS MORNING WITH RESIDUAL MOISTURE ALOFT SHOULD BE ENOUGH FOR PARTLY SUNNY AND HUMID. TRAJECTORY METHOD GIVES MIXED RESULTS BUT FWC/FAN NUMBERS GIVE AROUND 90. BELIEVE SOUTH OF I80 AROUND 90 LOOKS GOOD. RESIDUAL CLOUDS FROM MCS A PROBLEM MAINLY NORTH OF I80 BUT ESPECIALLY NORTHEAST IOWA ZONES. BELIEVE NEAR 90 MLI AREA LOOKS GOOD WITH UPPER 80S NORTHWEST ILLINOIS ZONES AND 85 TO 90 NORTHEAST IOWA ZONES. CID 088/30 DBQ 085/40 MLI 089/30 BRL 091/00 08
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:18 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Linn | 62 min |
| Jun 24, 2:45 AM CDT | Tornado Warning | DVN | Dubuque | 65 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.